Annals of Global Analysis and Geometry

, Volume 51, Issue 3, pp 305–325 | Cite as

Curvature properties of metric nilpotent Lie algebras which are independent of metric

  • Grant Cairns
  • Ana Hinić Galić
  • Yuri Nikolayevsky


This paper consists of two parts. First, motivated by classic results, we determine the subsets of a given nilpotent Lie algebra \(\mathfrak {g}\) (respectively, of the Grassmannian of two-planes of \(\mathfrak {g}\)) whose sign of Ricci (respectively, sectional) curvature remains unchanged for an arbitrary choice of a positive definite inner product on \(\mathfrak {g}\). In the second part we study the subsets of \(\mathfrak {g}\) which are, for some inner product, the eigenvectors of the Ricci operator with the maximal and with the minimal eigenvalue, respectively. We show that the closure of these subsets is the whole algebra \(\mathfrak {g}\), apart from two exceptional cases: when \(\mathfrak {g}\) is two-step nilpotent and when \(\mathfrak {g}\) contains a codimension one abelian ideal.


Metric nilpotent Lie algebra Ricci curvature Sectional curvature 

Mathematics Subject Classification

53C30 17B30 



The authors gratefully acknowledge the contribution of Marcel Nicolau (Barcelona).


  1. 1.
    Abib, O.R.: Métriques invariantes à gauche [sur] un groupe de Lie: sur une conjecture de Milnor. Hiroshima Math. J. 12(2), 245–248 (1982)MathSciNetMATHGoogle Scholar
  2. 2.
    Chebarykov, M.S.: On the Ricci curvature of nonunimodular solvable metric Lie algebras of low dimension. Math. Trudy 13(1), 186–211 (2010)MathSciNetMATHGoogle Scholar
  3. 3.
    Chen, D.: A note on Ricci signatures. Proc. Am. Math. Soc. 137(1), 273–278 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Gotoh, T.: On some differential geometric characterizations of the center of a Lie group. Tokyo J. Math. 14(2), 305–308 (1991)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    de Graaf, W.A.: Classification of 6-dimensional nilpotent Lie algebras over fields of characteristic not 2. J. Algebra 309(2), 640–653 (2007)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Kremlev, A.G., Nikonorov, Y.G.: The signature of the Ricci curvature of left-invariant Riemannian metrics on four-dimensional Lie groups. The unimodular case. Sib. Adv. Math. 19(4), 245–267 (2009)CrossRefMATHGoogle Scholar
  7. 7.
    Kremlev, A.G., Nikonorov, Y.G.: The signature of the Ricci curvature of left-invariant Riemannian metrics on four-dimensional Lie groups. The nonunimodular case. Sib. Adv. Math. 20(1), 1–57 (2010)CrossRefMATHGoogle Scholar
  8. 8.
    Milnor, J.: Curvatures of left invariant metrics on Lie groups. Adv. Math. 21(3), 293–329 (1976)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Nielsen, O.A.: Unitary representations and coadjoint orbits of low-dimensional nilpotent Lie groups, Queen’s Papers in Pure and Applied Mathematics, vol. 63. Queen’s University, Kingston (1983)Google Scholar
  10. 10.
    Nikonorov, Y.G.: Negative eigenvalues of the Ricci operator of solvable metric Lie algebras. Geom. Dedicata 170, 119–133 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Uesu, K.: Left invariant metrics on Lie groups. Mem. Fac. Sci. Kyushu Univ. Ser. A 35(1), 99–116 (1981)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLa Trobe UniversityMelbourneAustralia

Personalised recommendations